Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Twisting quasi-alternating links


Authors: Abhijit Champanerkar and Ilya Kofman
Journal: Proc. Amer. Math. Soc. 137 (2009), 2451-2458
MSC (2000): Primary 57M25
DOI: https://doi.org/10.1090/S0002-9939-09-09876-1
Published electronically: March 10, 2009
MathSciNet review: 2495282
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Quasi-alternating links are homologically thin for both Khovanov homology and knot Floer homology. We show that every quasi-alternating link gives rise to an infinite family of quasi-alternating links obtained by replacing a crossing with an alternating rational tangle. Consequently, we show that many pretzel links are quasi-alternating, and we determine the thickness of Khovanov homology for ``most'' pretzel links with arbitrarily many strands.


References [Enhancements On Off] (What's this?)

  • 1. J. Baldwin, Heegaard Floer homology and genus one, one boundary component open books (arXiv:0804.3624v2 [math.GT]).
  • 2. G. Burde and H. Zieschang, Knots, second ed., de Gruyter Studies in Mathematics, vol. 5, Walter de Gruyter & Co., Berlin, 2003. MR 1959408 (2003m:57005)
  • 3. A. Champanerkar and I. Kofman, On links with cyclotomic Jones polynomials, Algebr. Geom. Topol. 6 (2006), 1655-1668. MR 2253460 (2007f:57009)
  • 4. -, Spanning trees and Khovanov homology, Proc. Amer. Math. Soc. 137 (2009), no. 6, 2157-2167.
  • 5. A. Champanerkar, I. Kofman, and N. Stoltzfus, Graphs on surfaces and Khovanov homology, Algebr. Geom. Topol. 7 (2007), 1531-1540. MR 2366169 (2008m:57005)
  • 6. O. T. Dasbach, D. Futer, E. Kalfagianni, X. S. Lin, and N. W. Stoltzfus, Alternating sum formulae for the determinant and other link invariants (arXiv:math/0611025v2 [math.GT]).
  • 7. E. Eftekhary, Heegaard Floer homologies of pretzel knots (arXiv:math.GT/0311419).
  • 8. J. Greene, A spanning tree model for the Heegaard Floer homology of a branched double-cover (arXiv:0805.1381v1 [math.GT]).
  • 9. E. Hironaka, The Lehmer polynomial and pretzel links, Canad. Math. Bull. 44 (2001), no. 4, 440-451. MR 1863636 (2002g:57009)
  • 10. A. Kawauchi, A survey of knot theory, Birkhäuser Verlag, Basel, 1996; translated and revised from the 1990 Japanese original by the author. MR 1417494 (97k:57011)
  • 11. M. Khovanov, Patterns in knot cohomology. I, Experiment. Math. 12 (2003), no. 3, 365-374. MR 2034399 (2004m:57022)
  • 12. P. Lisca and A. Stipsicz, Ozsváth-Szabó invariants and tight contact three-manifolds. III, J. Symplectic Geom. 5 (2007), no. 4, 357-384. MR 2413308
  • 13. A. Lowrance, On knot Floer width and Turaev genus (arXiv:0709.0720v1).
  • 14. C. Manolescu, An unoriented skein exact triangle for knot Floer homology, Math. Res. Lett. 14 (2007), no. 5, 839-852. MR 2350128 (2008m:57074)
  • 15. C. Manolescu and P. Ozsváth, On the Khovanov and knot Floer homologies of quasi-alternating links (arXiv:0708.3249v2 [math.GT]).
  • 16. V. Manturov, Minimal diagrams of classical and virtual links (arXiv:math.GT/0501393).
  • 17. P. Ozsváth and Z. Szabó, Knot Floer homology, genus bounds, and mutation, Topology Appl. 141 (2004), no. 1-3, 59-85. MR 2058681 (2005b:57028)
  • 18. -, On the Heegaard Floer homology of branched double-covers, Adv. Math. 194 (2005), no. 1, 1-33. MR 2141852 (2006e:57041)
  • 19. A. Shumakovitch, KhoHo, available from http://www.geometrie.ch/KhoHo/ (2003).
  • 20. A. Shumakovitch, Private communication, March 2008.
  • 21. R. Suzuki, Khovanov homology and Rasmussen's s-invariants for pretzel knots (arXiv:math.QA/0610913).
  • 22. M. Thistlethwaite, A spanning tree expansion of the Jones polynomial, Topology 26 (1987), 297-309. MR 899051 (88h:57007)
  • 23. T. Widmer, Quasi-alternating Montesinos links (arXiv:math/0811.0270 [math.GT]).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57M25

Retrieve articles in all journals with MSC (2000): 57M25


Additional Information

Abhijit Champanerkar
Affiliation: Department of Mathematics, College of Staten Island, The City University of New York, Staten Island, New York 10314
Email: abhijit@math.csi.cuny.edu

Ilya Kofman
Affiliation: Department of Mathematics, College of Staten Island, The City University of New York, Staten Island, New York 10314
Email: ikofman@math.csi.cuny.edu

DOI: https://doi.org/10.1090/S0002-9939-09-09876-1
Keywords: Khovanov homology, knot Floer homology, pretzel link
Received by editor(s): April 22, 2008
Published electronically: March 10, 2009
Additional Notes: The first author was supported by NSF grant DMS-0844485.
The second author was supported by NSF grant DMS-0456227 and a PSC-CUNY grant.
Communicated by: Daniel Ruberman
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society